Heavy Snow, Wasatch Mountains South of I80
- When
- December 6, 6:00 AM MST to 6:00 PM MST
- Where
- Wasatch Mountains South of I80 forecast zone
- Reported by
- TRAINED SPOTTER
24" Alta UDOT report
with significant snow falling in the mountains. Some specific reports were...
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SLC wrote it up.
A fast moving storm snarled traffic in the populated valleys of northern Utah...with significant snow falling in the mountains. Some specific reports were... ALTA UDOT 24 SNOWBIRD 20 SOLITUDE 14 BRIGHTON 14 LOOKOUT PEAK 14 THE CANYONS 13 ALPINE 12 TONY GROVE LAKE 11 DRAPER SUNCREST 10 MONTE CRISTO 10 UPPER CITY CREEK 10 PARLEYS SUMMIT 8 PLEASANT GROVE 8 COTTONWOOD HGTS 8 FARMINGTON CYN 7 STRAWBERRY RES 7 SANDY 7 PARK CITY 7 TIMP DIVIDE 6 CHALK CREEK 6 BEN LOMOND PEAK 5 WASATCH PLATEAU 5 SLC AVENUES 5 UPPER MILLCREEK 5 TRIAL LAKE 4 LOGAN 4 LAYTON BENCH 4 WEST JORDAN 4 HEBER CITY 3 LAYTON 3 SPANISH FORK 3 JORDANELLE RES 3 MANTUA 3 CENTERVILLE 3 SLC AIRPORT 3 SOUTH JORDAN 3 COALVILLE 2
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Dec 6, 5:15 AM MST, 45 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
515 AM MST TUE DEC 6 2005
.SYNOPSIS...AN ARCTIC COLD FRONT WILL MOVE INTO UTAH TODAY THEN
THROUGH THE STATE BY WEDNESDAY MORNING. A COLD AIRMASS WILL
REMAIN OVER THE AREA WEDNESDAY.
&&
.DISCUSSION...SNOW HAS DEVELOPED OVER THE MTNS N OF I-80 AND SWRN
WY BUT HAS YET TO MAKE IT INTO ANY OF THE NRN UT VALLEYS. EXPECT IT
TO BECOME MORE WIDESPREAD OVER THE NEXT SEVERAL HOURS AND LOWER TO
THE VALLEY FLOORS AS THE CORE OF THE 125KT NORTHERLY JET NOSES INTO
NRN UT AND CONTINUED PRECIP ALOFT MOISTENS THE LOWER LEVELS. THE
ARCTIC BOUNDARY IS JUST NOW PUSHING INTO THE UPPER SNAKE RIVER VALLEY
AND WILL BE MOVING INTO UTAH THIS AFTERNOON.
SNOWFALL IN THE MTNS SHOULD BE SUFFICIENT TO REACH ADVISORY LEVELS
AND THIS...COMBINED WITH STRONG PRE-FRONTAL WINDS...WARRANTS
EXPANDING THE SNOW AND BLOWING SNOW ADVISORY TO INCLUDE THE WESTERN
UINTAS AND THE WASATCH S OF I-80. SNOW WILL LINGER INTO THE EVENING
SO HAVE ALSO EXTENDED THE ADVISORY UNTIL 9 PM. I DONT EXPECT QUITE
ENOUGH SNOW IN THE VALLEYS TO REACH ADVISORY CRITERIA EXCEPT IN
ISOLATED SPOTS SO HAVE LEFT THOSE AREAS OUT.
THE ARCTIC FRONT WILL MOVE SLOWLY THROUGH THE STATE OVERNIGHT
REACHING SOUTHERN UT WED MORNING THEN MOVING OUT OF THE STATE BY
MIDDAY. AS COLDER AIR SPILLS INTO THE AREA...A FAVORABLE SURFACE
GRADIENT SETS UP FOR A MODERATE CANYON WIND EVENT ALONG THE WASATCH
FRONT TONIGHT INTO WED MORNING AND LATER WED MORNING FOR WASHINGTON
COUNTY. SPEEDS MAY BE GREAT ENOUGH TO WARRANT AN ADVISORY FOR THE
WASATCH FRONT BUT THE DECISION TREE FOR DIXIE SAYS SUB ADVISORY
SPEEDS ARE MORE LIKELY THERE. FOR NOW...HAVE INCLUDED WINDY WORDING
IN THE FORECASTS.
SCATTERED LIGHT SNOW COULD ACCOMPANY THE FRONT INTO SRN UT TONIGHT
AND WED MORNING BUT NO SIGNIFICANT ACCUMULATION IS EXPECTED IN THAT
PART OF THE STATE.
MED RANGE MODELS SEEM TO HAVE COME TO SOME AGREEMENT ON THE
EVOLUTION OF THE NEXT SYSTEM TO IMPACT THE WEST THU...CLOSING OFF A
LOW OVER THE PACNW WED NIGHT THAT ENDS UP SOMEWHERE OFF THE CA COAST
BY FRI EVE. MODELS THEN DIVERGE ON HOW AND WHERE LOW EJECTS OVER
THE WEEKEND. THIS SCENARIO KEEPS OUR AREA DRY UNTIL THE WEEKEND THEN
THERE IS A SMALL THREAT OF MOISTURE OVER MAINLY THE SOUTH SAT AND
SUN. THE AIRMASS ALOFT DOES WARM STRONGLY AFTER WED BUT COLD AIR MAY
REMAIN TRAPPED IN THE VALLEYS. MODELS ARE IN EVEN WORSE AGREEMENT
NEXT WEEK SO HAVE OPTED TO KEEP THE FORECAST AREA DRY AND TEMPS
PRETTY MUCH UNCHANGED FROM THU ONWARD THRU DAY 7.
&&
.AVIATION...CEILINGS WILL GRADUALLY LOWER THROUGH THE MORNING HOURS
AT KSLC...FALLING INTO THE MVFR CATEGORY BY AROUND 17Z ALONG WITH
THE ONSET OF LIGHT SNOW. THIS SNOW MAY REDUCE VISIBILITIES INTO THE
IFR RANGE BETWEEN BETWEEN 16Z AND 20Z. SURFACE WINDS WILL REMAIN
PREDOMINANTLY SOUTHERLY THROUGH THE MORNING HOURS...BEFORE VEERING
TO NORTHWESTERLY BETWEEN 20Z AND 21Z. EXPECT MVFR CONDITIONS TO
PERSIST THROUGH THE OVERNIGHT HOURS.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...SNOW AND BLOWING SNOW ADVISORY TIL 9PM MST NRN UTAH MTNS...
UTZ007>009.
WY...NONE.
&&
PUBLIC...WILENSKY
AVIATION...SEAMANHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 525 AM MST TUE DEC 6 2005 UTZ001>021-WYZ021-071300- CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY- CENTRAL AND SOUTHWEST MOUNTAINS- GLEN CANYON RECREATION AREA/LAKE POWELL- GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS- NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT- SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS DIXIE AND ZION NATIONAL PARK- WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH- WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS- WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS- 525 AM MST TUE DEC 6 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF UTAH AND EXTREME SOUTHWESTERN WYOMING. .DAY ONE... TODAY AND TONIGHT SIGNIFICANT SNOWFALL ALONG WITH LOCALLY STRONG WINDS WILL IMPACT PORTIONS OF THE NORTHERN MOUNTAINS TODAY THROUGH THIS EVENING. SEE THE LATEST WINTER WEATHER STATEMENT FOR DETAILS...SLCWSWSLC. LOCALLY STRONG CANYON WINDS ARE POSSIBLE ALONG THE WASATCH FRONT AFTER MIDNIGHT TONIGHT. .DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY LOCALLY STRONG CANYON WINDS ARE POSSIBLE ALONG THE WASATCH FRONT AND IN UTAHS DIXIE WEDNESDAY MORNING. NO HAZARDOUS WEATHER IS EXPECTED FOR THE REMAINDER OF THE PERIOD.
5 heavy snow. Local standard time, as filed.
24" Alta UDOT report
14" Lookout Peak
4" in Layton
6.5 inches in Pleasant Grove
5" SLC Avenues
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2005Every state in 2005This day in weather historyWarnings in Utah, December 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5483702, 5483703, 5483701, 5483699, 5483700.